Common causes of night sweats in various populations – Letter to the Editor
Roslyn D. Taylor
TO THE EDITOR: The article, “Diagnosing Night Sweats,” (1) in American Family Physician was very interesting. While the article discussed many entities, one of the most common reasons for this symptom in women was given very little emphasis. With the population distribution in the United States, perimenopause and menopause are by far the most common cause of night sweats in a primary care population. Many women have discontinued hormone therapy. They also may have night sweats just as they did when they were perimenopausal. Night sweats can contribute to sleep deprivation and mood swings. Night sweats and hot flushes are associated with depression in perimenopausal women. (2) Night sweats are usually the first menopausal symptom to occur in perimenopausal women. They will occur even before the onset of irregular periods or before follicle-stimulating hormone (FSH) levels become elevated. Thus, the FSH level will not always indicate the etiology of night sweats, unless the woman also has been amenorrheic. Hot flushes and night sweats as symptoms of menopause occur more frequently in black women and in women who have had a surgical menopause. (3)
Another common cause of night sweats that was not noted in the article (1) is the postpartum state. I have found, based on multiple personal communications with mothers who were breastfeeding, that breastfeeding also results in night sweats. I have been unable to find documentation of the night sweats that occur during nursing in the medical literature or on some of the breastfeeding Web sites, including the La Leche League site (www. lalecheleague.org).
In a study of a primary care population published in 2002, (4) it was reported that panic attacks are associated with night sweats after controlling for all other examined variables. There are other medications that can cause night sweats that the authors (1) did not include in Table 4. The package inserts of selective estrogen receptor modulators, such as raloxifene (Evista) and tamoxifen (Nolvadex), list hot flushes and night sweats as a common side effect. With more women needing prevention and/or treatment for osteoporosis and treatment for breast cancer, there will most likely be an increase in the presentation of night sweats. Hot flushes and night sweats with these drugs are worse in the first six months of treatment, (5) and may be worse in those patients who also have recently stopped hormone therapy. Other drugs associated with night sweats are selective serotonin reuptake inhibitors, antihistamines, and other antidepressants. (4)
ROSLYN D. TAYLOR, M.D.
Memorial Family Practice Residency
1107 E. 66th
Savannah, GA 31404
(1.) Viera AJ, Bond MM, Yates SW. Diagnosing night sweats. Am Fam Physician 2003;67:1019-24.
(2.) Joffe H, Hall JE, Soares CN, Hennen J, Reilly CJ, Carlson K, et al. Vasomotor symptoms are associated with depression in perimenopausal women seeking primary care. Menopause 2002;9:392-8.
(3.) Avis NE, Stellato R, Crawford S, Bromberger J, Ganz P, Cain V, et al. Is there a menopausal syndrome? Menopausal status and symptoms across racial/ethnic groups. Soc Sci Med 2001;52:345-56.
(4.) Mold JW, Mathew MK, Belgore S, DeHaven M. Prevalence of night sweats in primary care patients: an OKPRN and TAFP-Net collaborative study. J Fam Pract 2002;51:452-6.
(5.) Glusman JE, Huster WJ, Paul S. Raloxifene effects on vasomotor and other climacteric symptoms in postmenopausal women. Prim Care Update Ob Gyns 1998;5:166.
COPYRIGHT 2003 American Academy of Family Physicians
COPYRIGHT 2003 Gale Group